MAUDE Adverse Event Report: ACCRIVA DIAGNOSTICS HEMOCHRON SIGNATURE ELITE MICROCOAGULATION SYSTEM; SYSTEM, MULTIPURPOSE FOR IN VITRO COAGULATION STUDIES

ACCRIVA DIAGNOSTICS HEMOCHRON SIGNATURE ELITE MICROCOAGULATION SYSTEM; SYSTEM, MULTIPURPOSE FOR IN VITRO COAGULATION STUDIES
Model Number ELITE
Medical Device Problem Code Incorrect, Inadequate or Imprecise Result or Readings (1535)
Health Effect - Clinical Code Death (1802)
Date of Event 11/12/2019
Type of Reportable Event Death
Additional Manufacturer Narrative
This mdr references accriva diagnostics' complaint number (b)(4) for the hemochron signature elite instrument, serial number (b)(4) and complaint number (b)(4) for the jact-lr reagent cuvette lot e9jlr166, used during the procedure.The disposable has a labeled expiration date of august 2020.Historical data analysis and analysis of production records for the hemochron signature elite analyzer serial number (b)(4) did not provide any information relevant to this complaint.Communication / interviews were conducted with healthcare professionals involved in the cardiac catheterization procedure.None of their responses indicated a connection between the performance of the hemochron signature elite analyzer and the death of the patient.Accriva diagnostics has requested all data required for form 3500a.This report is the initial mdr for this case.After the device is evaluated, mdr follow-up #1 will be submitted.
 
Event or Problem Description
Healthcare professional reported that a hemochron signature elite analyzer and low-range act assay reported an out-of-range high patient result during an emergency cardiac catheterization procedure for a stemi.At an unspecified time before the procedure, the patient was started on an iv heparin drip at a rate of 21.9 ml/hour that delivered an unspecified dosage.The first act result reported by the hemochron signature elite analyzer was 144 seconds, below the act target range of 250-350 seconds (established by the user).A 3,000 unit iv heparin bolus was given just before the procedure began.The second act result reported 16 minutes after the first result was out-of-range high.This was interpreted to signify an act value above the measuring range (>400 seconds).No heparin was administered at that time.The last act result reported an hour later was 176 seconds, which was below the target range of 250-350 seconds.Right after the last act result was reported, a code blue occurred.Despite resuscitation efforts lasting 30 minutes by personnel in the cath lab, the patient was pronounced dead.An investigation was performed.Healthcare professionals involved in the procedure were interviewed and all agreed that death of the patient was not related to performance issues from the hemochron signature elite analyzer and low-range act test device.The results from electronic and liquid quality controls were also reviewed.Qc results from both electronic and liquid quality controls demonstrated passing results.In conclusion, there is no evidence indicating a causal link between the performance of the device and death of the patient.There is no evidence to indicate that a malfunction of the hemochron signature elite analyzer and low-range act assay could have contributed to the patient's death.
 
Additional Manufacturer Narrative
This mdr follow-up #1 reports findings from the device evaluation of hemochron signature elite instrument, serial number (b)(4), referenced by accriva diagnostics' complaint number (b)(4).Mdr follow-up #1 also reports findings from the device evaluation off the jact-lr reagent cuvette, lot e9jlr166, used during the procedure referenced by accriva diagnostics' complaint number (b)(4).Method code: 10.Testing of actual / suspected device.Results code: 180.Mechanical problem identified.Conclusion code: 4310.Cause cannot be traced to the device.Accriva acknowledged the customer complaint using the data provided by the user facility.Accriva was unable to duplicate the error during it's evaluation of the device.The instrument was tested and passed all quality control testing.The device in question was originally manufactured in 2015, a review of the device history record revealed no anomalies during the manufacturing process and it was found to meet all quality release specifications.Retention samples of the hemochron jact-lr reagent cuvette lot e9jlr166 used during the procedure were tested per protocol using whole blood samples and passed.During the evaluation of the returned device, an anomaly was observed with the pump mechanism.The device's pump was tested and failed.A root cause for this failure was unable to be determined.The pump is not suspected to have contributed to the "out of range high" results reported by the customer in this complaint.If the pump mechanism were to have failed during use, it would render the device inoperable.Therefore, a pump malfunction cannot cause an "out of range high" error as reported in accriva diagnostics' complaint number (b)(4).Following an in-depth consultation between the reporting hospital staff and accriva's medical director, it was concluded by the hospital that the device did not cause or contribute to a change in the patient's condition.According to the hospital, the patient's death was not attributable to the use of the device or a device malfunction.
 
Event or Problem Description
Follow-up #1.

Brand Name
HEMOCHRON SIGNATURE ELITE MICROCOAGULATION SYSTEM
Common Device Name
SYSTEM, MULTIPURPOSE FOR IN VITRO COAGULATION STUDIES
Manufacturer (Section D)
ACCRIVA DIAGNOSTICS
6260 sequence drive
san diego CA 92121
MDR Report Key9403598
Report Number2250033-2019-00001
Device Sequence Number16789143
Product Code JPA
UDI-Device Identifier10711234510018
UDI-Public10711234510018
Combination Product (Y/N)N
Initial Reporter StateNM
Initial Reporter CountryUS
PMA/510(K) Number
K050016
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 12/17/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberELITE
Device Catalogue NumberELITE
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/22/2019
Initial Date Received by Manufacturer 11/13/2019
Supplement Date Received by Manufacturer11/13/2019
Initial Report FDA Received Date12/03/2019
Supplement Report FDA Received Date12/20/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
ASPIRIN; ATORVASTATIN; EXETIMIBE; LEVOTHYROXINE; LOSARTAN; ASPIRIN; ATORVASTATIN; EXETIMIBE; LEVOTHYROXINE; LOSARTAN
Outcome Attributed to Adverse Event Death;
Patient Age59 YR
Patient Weight95